Is Detox from Benzodiazepines Dangerous?

Drugs & Alcohol - Most Recent - Treatment
Written by: on 25th November, 2015

Detox from benzodiazepines can be very dangerous, especially when a person has been abusing these drugs. Patients being treated with these drugs or those who have abused them are not advised to stop using benzodiazepines suddenly after they have been taking them for a long period of time. Instead, professional detox is necessary to minimize the danger associated with this drug’s withdrawal syndrome.

The Symptoms of Benzodiazepine Withdrawal

Benzodiazepine withdrawal can cause serious symptoms, most of which can be dangerous if not taken care of in a detox treatment facility.

The symptoms include:

Detox from Benzodiazepines

Aggression and psychosis are dangerous benzodiazepine withdrawal symptoms.

  • Depersonalization
  • Severe anxiety
  • Depression
  • Hypersensitivity to light and noise
  • Blurry vision
  • Changes in sense of smell
  • Sweating
  • Uncontrollable shaking of a body part
  • Severe headaches
  • Aggression
  • Nervousness
  • Physical tremors
  • Sleep disturbances
  • Irritability
  • Numbness, pain, or tingling in hands and feed
  • Decreased appetite
  • Weight loss
  • Vomiting
  • Self-harming tendencies
  • Suicidal thoughts
  • Hallucinations
  • Psychosis
  • Seizures

When a person begins to experience these kinds of severe withdrawal symptoms, they need professional treatment. Not only can these symptoms be incredibly painful and cause suffering for the individual and their loved ones, but some can be very harmful as well.

Can Benzodiazepine Withdrawal Be Deadly?

According to a study from the American Journal of Forensic Medical Pathology, a patient was “presented to the hospital with hypertension, elevated temperature worsening bizarre behavior, and movement irregularities” and eventually developed seizures. It was discovered after the fact that this individual had stopped taking alprazolam suddenly after having taken it and zolpidem for several years. Unfortunately, benzodiazepine withdrawal can be deadly, which is why someone should be taken to an inpatient detox clinic or a hospital as soon as possible if they begin to show signs of this syndrome.

Call Detox.com now to find benzodiazepine withdrawal treatment programs near you!

800-483-2193
Who Answers?

How Do Professional Detox Centers Protect Patients in Benzodiazepine Withdrawal?

Those patients who are in need of benzodiazepine detox treatment are still often in a serious condition, even when they are being treated in a professional environment. In most cases, “addicted patients should undergo medically supervised detoxification” before anything else occurs.” According to the National Institute on Drug Abuse, currently the best way for patients to do so is for them to continue to receive the medication they were on at a “gradually tapered” dosage.

This is the best way to help the patient avoid serious, dangerous, or frightening symptoms like depersonalization, seizures, psychosis, or others. Patients in this condition cannot be taken off the medication altogether, and they cannot be treated for these symptoms with another medication, like the way clonidine is often used to treat opioid withdrawal. Benzodiazepine withdrawal is extremely volatile, more so than most withdrawal syndromes and slightly more similar to the severe form of alcohol withdrawal called delirium tremens. Sometimes, this condition must be treated by sedating the patient until their dependence has ended, and similar principles apply when the patient is slowly weaned off the benzodiazepine.

Do You Need Detox Treatment for Benzodiazepine Withdrawal?

If you are dependent on and currently abusing benzodiazepines, call 800-483-2193(Who Answers?) today. We can help you find a detox clinic where you can receive safe treatment as well as help transitioning into addiction treatment.